CSN Login
Members Online: 8

Brain surgery - dexamethasone side effects

beanor1
Posts: 9
Joined: Oct 2012

Hello! I had brain surgery 11 days ago....I thank God that I am alive! I am 54 years old. I do not drink, smoke, take drugs....I am a runner and have exercised on a constant basis.

My surgeon told my family that it would take at least 10-14 days for me to talk and think correctly again. The day after surgery I was talking and thinking normally like I had done over 4 years ago! The surgeon was amazed.

My question is: I have been off of dexamethasone for 3 days now...but seem to still experience some of its side effects. My appetite is unbelievable today. Yesterday it was normal, but today I could eat forever! I also get anxious and have some trouble sleeping. While I was on this medicine for the last 2 weeks, I would get extremely agitated. My nurse told me it could take at least 1 week to get rid of the side effects. Is this true?

Also I will be starting radiology this coming week and the doctor said I might have to start taking dexamethasone again....which I do not want to do at all!!!!

I am also taking Keppra which is used for seizures - I have never had a seizure in my life. I would like to get off of this as well. It makes me dizzy, weak and gives me diarrhea every morning.

I am a small woman....5 foot 4 inches...about 110#.

I don't mind taking the radiology and chemo treatment...because I feel it will make me live so much longer...but the steroid and seizure medications are pure HELL...and I really do not want to take them.

I am getting my staples out of my head tomorrow. Really I have come so far since my surgery ... it is unbelievable! I pray that I can live for at least another 10-12 years!

Any advice or suggestions would be greatly appreciated! Thank you for listening.

Runnergirl05
Posts: 1
Joined: Oct 2012

Hi!

I am 47 years old. I'm the same as you..don't drink,smoke, or take drugs and have been an avid exerciser/runner for years.

I had brain surgery in the first part of this year and was on the same medication. It takes a while for the effects to wear off. I was agitated, couldn't sleep and my heart would race. I talked to my doctor and he weaned me off.I think it depends on how much brain swelling that you have as to whether he'll wean you off.

I didn't have to go back on the Decadron until the end of radiation treatment. I didn't have to take chemotherapy. The Keppra wears off quicker than the Decadron. It took several weeks for the Decadron to wear off. It's hard to be patient, but you will reap the rewards.

I hope things go well for you!

beanor1
Posts: 9
Joined: Oct 2012

Hi! Did you have to take Keppra? If so, for how long? I have never in my life had a seizure nor have I had one since I was admitted to the hospital on Oct. 13, 2012. They started me on Keppra as soon as I was at the hospital and now I'm still on it (21 days now) - but the dosage is being decreased.

I did call my doctor the other day and his nurse said I can start to decrease the dosage of Keppra from 2 - 500 mg. tablets a day to 2 - 250 mg tablets a day for 4-5 days. Then she said to decrease that to 1 - 250 mg tablet a day for 5 days. I didn't know if I could possibly just take the 2 - 250 mgs. for 3 days and then take the 1 - 250 mg. pill for 3 days.

I just noticed though that even on the 2 - 250 mgs I can't stand the symptoms. It makes my heart race, my mind isn't as clear as it is when I'm at the end of the 12 hours and I get depressed as well. I will be starting my chemo and radiation next week and want to be off of Keppra totally and not experience any side effects from it. My chemo doctor agrees because she wants to make sure that if I have any side effects she will be able to determine it's just from the chemo (which is a pill that I will be taking at home at night) and not from anything else.

How long does it take to get the Keppra effects out of your body? Thanks for all your help and information. I truly appreciate it. This is a new way of life for me and it's a little hard to get used to.

umcrn
Posts: 22
Joined: Jun 2012

I don't recall having many side effects from the decadron besides difficulty sleeping, appetite and facial swelling, but I think they wen't away pretty quickly after I weaned off. I was on decadron and keppra for two months (never had a seizure before or after surgery either). I weaned off over the course of six weeks after surgery and I was feeling pretty much back to normal after the end of it.

Hope you're feeling back to normal soon!

beanor1
Posts: 9
Joined: Oct 2012

Thank you for getting back to me. I've been off of Keppra for 1 week now. I think I have some anxiety not because of Keppra but because I have to adjust to my new way of life. I started my radiation (having to use the mask - which bothers me at times) and started my chemo pill last night. Maybe now since I know exactly how things are going (they didn't tell me that in the radiation treatment) I will calm down a bit. They never explained how you will not feel anything when the radiation is being applied. I thought you might feel the heat or get burned, but yesterday there was nothing to feel - and they then told me that's how it goes.

Maybe after my 1st week of treatments is complete, I can calm down even more. I'll be happy when the six weeks are done and hopefully, that will be normal to me again.

Thanks for all your help!

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network